According to the U.S. Centers for Disease Control and Prevention (CDC), at least 53 dialysis patients have experienced severe Heparin reactions after receiving an injection from a recalled batch of the blood thinner manufactured by Baxter Healthcare Corp. The CDC is also investigating another 36 reports of problems, including one possible death, which could be related to the Baxter Heparin. The lawyers at Saiontz & Kirk, P.A. are reviewing potential lawsuits for individuals who have suffered serious injuries as a result of a Heparin reaction.

>>PRIOR POST (1/22/08): Heparin Recall Due to Adverse Reactions

On January 18, Baxter issued a nationwide Heparin recall for thousands of doses of their blood thinner after receiving a spike in reports of allergic reactions among users who received the injectable drug. The recalled units came from nine lots of Heparin (1,000 units/mL) in 10mL or 30mL multi-dose vials.

As part of the CDC’s investigation, they have defined a probable case of a Heparin reaction as an episode which involves at least two of the following symptoms:

  • Sensations of Warmth
  • Numbness or Tingling of the Arms and Legs
  • Difficulty Swallowing
  • Shortness of Breath, Wheezing or Chest Tightness
  • Low Blood Pressure
  • Nausea or Vomiting

Many of the confirmed cases have been linked to the use of Heparin to treat kidney patients receiving dialysis.  The blood thinner is often used to help prevent clotting during the process. According to the CDC, those who suffered Heparin reactions had the symptoms begin within minutes of starting dialysis treatment. However, the problems may not be limited to those receiving dialysis, and at least seven other possible Heparin allergic reactions among cardiac patients are also being investigated.

In an unrelated issue with the blood thinner, thousands of Sierra Pre-Filled Heparin syringes were recalled in December 2007, after it was confirmed that some were contaminated with a bacteria known as Serratia marcescens. The Sierra Pre-Filled lock flush syringes have been linked to reports of another 40 Heparin reactions which resulted in blood infections, which could have serious and potentially fatal consequences.

If you, a friend or family member have suffered serious injuries as a result of an allergic-type reaction after receiving Heparin, request a free claim evaluation.